Colorado, 2014

High Wind in Colorado, February 16, 2014

February 16, 2014 · NWS BOU · 3 events in 3 counties and zones

High winds developed over parts of the Urban Corridor and Northeast Plains. Peak wind reports included: 62 mph at the Natural Fort Rest Area; 60 mph, 2 miles west of Sterling and near Peetz, and 59 mph at Denver International Airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed over parts of the Urban Corridor and Northeast Plains. Peak wind reports included: 62 mph at the Natural Fort Rest Area; 60 mph, 2 miles west of Sterling and near Peetz, and 59 mph at Denver International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 16, 5:19 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 16, 5:19 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
519 PM MST SUN FEB 16 2014

.UPDATE...

&&

.SHORT TERM...UPDATED FORECAST TO INCLUDE A HIGH WIND WARNING FOR
THE FRONT RANGE FOOTHILLS TONIGHT. UPPER LEVEL DISTURBANCE WILL
MOVE THROUGH THIS EVENING AND THERE HAS EVEN BEEN SOME LIGHTNING
STRIKES OVER NW COLORADO AND SOUTHERN WYOMING. MAY BE SOME
EMBEDDED HEAVY SNOWFALL WITH THE CONVECTION AS IT MOVES ACROSS.
MOUNTAIN ADVISORY LOOKS GOOD WITH A BURST OF HEAVY SNOW BUT THEN
DECREASING QUICKLY WITH THE FAST MOVING STORM. MAY ALSO NEED TO
ADD SOME POPS ACROSS LOWER ELEVATIONS NEAR THE WYOMING BORDER WITH
LEADING EDGE OF CONVECTION EARLY THIS EVENING.

ONCE THE WAVE MOVES THROUGH...ENVIRONMENT WILL CHANGE FROM A BORA
TO A CHINOOK EVENT WITH STRONG MOUNTAIN TOP STABILITY DEVELOPING.
STRONG SUBSIDENCE ALSO NOTED ON NAM/RAP QG VERTICAL VELOCITY
FIELDS FROM LATER THIS EVENING THROUGH OVERNIGHT. INCREASED WIND
FORECASTS WITH GUSTS UP TO 80 MPH POSSIBLE. THE WARNING WILL BE
JUST FOR THE FOOTHILLS FOR NOW BUT ZONES 39 MIGHT NEED TO BE
WATCHED CLOSELY IF THE WAVE SURFACES ACROSS LOWER ELEVATIONS.

.AVIATION...GUSTY SOUTHWEST WINDS WILL SHIFT TO MORE NORTHWEST
AFTER 02Z WITH FRONTAL PASSAGE. EXPECT GUSTY NORTHWEST WINDS
PASSED MIDNIGHT THEN SLOWLY MOVING BACK WESTERLY TONIGHT. BJC WILL
HAVE THE STRONGEST WINDS LATER TONIGHT DUE TO MOUNTAIN WAVE
CONDITIONS AT THE BASE OF THE FOOTHILLS. HAVE INCREASED WINDS AT
BJC TAF TO SHOW THESE TRENDS.

&&

.PREV DISCUSSION... /ISSUED 305 PM MST SUN FEB 16 2014/

SHORT TERM...SO FAR THERE HAS BEEN SOME SUN AND WARM TEMPERATURES
FOR THE CWA THIS AFTERNOON. THERE MAY BE SOME VIRGA SHOWERS OVER
THE HIGH MOUNTAINS RIGHT NOW...BUT THERE IS NOTHING ON OUR RADAR
AND NOT A BUNCH UPSTREAM EITHER. YOU CAN MARGINALLY SEE THIS
EVENING'S WEAK UPPER TROUGH ON THE WATER VAPOR PICTURES OVER UTAH
RIGHT NOW. MODELS HAVE THE WESTERLY JET MAXIMUM JUST SOUTH OF THE
CWA LATE THIS AFTERNOON AND EARLY EVENING. FROM 06Z THROUGH
MONDAY AFTERNOON THE WESTERLY FLOW ALOFT IS WEAKER. MODELS HAVE
FAIRLY STRONG UPWARD MOTION ON THE QG FIELDS FOR THE FIRST HALF
OF THE THIS EVENING. STRONG SUBSIDENCE IS OVER THE FORECAST AREA
BY 06Z TONIGHT. WEAKER DOWNWARD ENERGY IS PROGGED ON MONDAY.
FAIRLY DECENT WEST-NORTHWESTERLY DOWNSLOPING FLOW IS EXPECTED
THIS EVENING AND OVERNIGHT. LOW LEVEL TROUGHING EAST OF THE
MOUNTAINS IS PROGGED ON MONDAY...WITH SOME SOUTHWESTERLY FLOW
PROGGED. FOR MOISTURE...THE NAM AND GFS HAVE A FAIRLY DEEP BATCH
FOR THE MOUNTAINS THIS EVENING...BUT BY 06Z IT IS RAPIDLY
DECREASING. THERE IS VERY LITTLE MOISTURE PROGGED AFTER 06Z
THROUGH MONDAY. MOISTURE ON THE ECMWF HAS EVEN LESS THAN THE
OTHER TWO MODELS FOR THIS EVENING. THE QPF FIELDS HAVE LIMITED
MEASURABLE SNOWFALL OVER THE MOUNTAINS FROM 00Z TO 06Z THIS
EVENING...THEN NOTHING THROUGH MONDAY AFTERNOON. OVERALL...REAL
DATA AND MODEL DATA DOES NOT LOOK TO IMPRESSIVE...BUT WILL KEEP
POPS HIGH IN THE MOUNTAINS THIS EVENING BUT WILL LOWER QPF AND
SNOWFALL AMOUNTS A BIT. WILL LET THE ADVISORY CONTINUE WITH THE
WIND AND BLOWING SNOW IN MIND. FOR TEMPERATURES...MONDAY'S HIGHS
ARE 1-3 C COOLER THAN TODAY'S HIGHS.

LONG TERM...DRY WESTERLY FLOW CONTINUES THROUGH THE EARLY PART.
THERE WILL BE LESS WIND...BUT STILL FAIRLY STRONG FLOW TO GENERATE
WINDY CONDITIONS IN THE MOUNTAINS AND FOOTHILLS ESPECIALLY EARLY
TUESDAY. A WEAK SHALLOW FRONT WILL DROP ACROSS THE PLAINS TUESDAY
HOLDING THE TEMPERATURES BACK A LITTLE. NEXT TROUGH WEDNESDAY IS
LOOKING LIKE IT WILL HAVE LOW AMPLITUDE...BUT STILL A BATCH OF
MOISTURE AND MORE WIND FOR 18-24 HOURS. WITH THE LOW
AMPLITUDE...THERE WILL ONLY BE A LITTLE COOLING...BACK INTO THE
40S TO LOWER 50S ON THE PLAINS.

BETTER AGREEMENT ON A STRONGER TROUGH FOR FRIDAY OR FRIDAY
NIGHT...TIMING HAS BEEN PRETTY GOOD WITH THIS SO I DID BUMP POPS
UP THOUGH IT IS TRANSIENT AND THERE MAY NOT BE MUCH IN FAVOR OF
SNOW ON THE PLAINS. COLDER TEMPERATURES THOUGH
AFTERWARD...PROBABLY 30S. ECMWF REMAINS A BIT STRONGER WITH THIS
TROUGH...WHICH WOULD LEAD TO A BIT BETTER COLD AIR ON THE PLAINS
AND LONGER DURATION OF MOUNTAIN SNOW INTO THE WEEKEND...BUT STILL
NOT LOOKING FAVORABLE FOR VERY MUCH SNOW ON THE PLAINS. MAIN
THREAT WOULD BE EITHER A BRIEF BAND WITH THE TROUGH AXIS OR SOME
JET BANDING...MAINLY FRIDAY NIGHT. AGREEMENT ON DRYING FOR SUNDAY
THOUGH THERE ARE HINTS OF A SECONDARY FRONT THAT COULD KEEP
TEMPERATURES DOWN. CONSENSUS TEMPERATURE FORECASTS ARE GOOD FOR
THE EXTENDED PERIOD...JUST TWEAKED THE POPS UPWARD FOR THE MOST
LIKELY PERIODS ESPECIALLY FOR THE MOUNTAINS.

AVIATION...THERE WILL BE NO CEILING ISSUES AT DIA TONIGHT OR
MONDAY. WINDS ARE ALREADY NORTHWESTERLY AND THEY MAY BE WESTERLY
FOR A WHILE EARLY THIS EVENING...THEN GET BACK TO NORTHWESTERLY
BY MID TO LATE EVENING AFTER THE UPPER TROUGH PASSES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST MONDAY FOR COZ035-036.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ031-
033-034.

&&

SHORT TERM...ENTREKIN
LONG TERM....GIMMESTAD
AVIATION...ENTREKIN
Hazardous weather outlook, Feb 16, 5:56 PM MST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
556 PM MST SUN FEB 16 2014

COZ030>051-180100-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
556 PM MST SUN FEB 16 2014

...WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ADVISORY FOR
THE NORTH CENTRAL COLORADO MOUNTAINS UNTIL MIDNIGHT TONIGHT...
...HIGH WIND WARNING FOR THE THE COLORADO FRONT RANGE FOOTHILLS
UNTIL 5 AM MST TONIGHT...

HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TONIGHT

A BAND OF SHOWERS AND THUNDERSTORMS GENERATED BY A FAST MOVING
UPPER LEVEL WEATHER DISTURBANCE WILL RACE EAST ACROSS THE
MOUNTAINS AND HIGH VALLEYS OF NORTH CENTRAL COLORADO EARLY THIS
EVENING. THE HEAVIER SHOWERS PASSING ALONG AND NORTH OF
INTERSTATE 70 WILL BE CAPABLE OF BRIEF INTENSE SNOWFALL...WIND
GUSTS TO AROUND 65 MPH AND PERHAPS SOME LIGHTNING. THE STRONG
WINDS MAY ALSO CREATE NEAR WHITEOUT CONDITIONS. SNOWFALL RATES OF
1 TO 2 INCHES PER HOUR ARE POSSIBLE. HIGH COUNTRY ROADWAYS...
PARTICULARLY THOSE CROSSING THE HIGHER PASSES AND AT BOTH PORTALS
OF THE EISENHOWER TUNNEL ARE LIKELY TO BECOME ICY AND SNOW PACKED
THIS EVENING. AFTER THESE SHOWERS AND STORMS MOVE EAST OF THE AREA
LATE THIS EVENING...SUSTAINED NORTHWEST WINDS OF 30 TO 45 MPH AND
GUSTS TO AROUND 75 MPH ARE LIKELY TO DEVELOP ABOVE TIMBERLINE AND
ON EAST FACING MOUNTAIN SLOPES...RESULTING IN BLOWING SNOW DUE TO
BLOWING SNOW. HIGH COUNTRY TRAVELERS SHOULD ANTICIPATE RAPIDLY
DETERIORATING ROAD AND WEATHER CONDITIONS THIS EVENING.

IN ADDITION...SHOWERS MAY ALSO PRODUCE WIND GUSTS TO AROUND 65
MPH AS WELL AS A FEW LIGHT SNOW SHOWERS IN THE FRONT RANGE
FOOTHILLS EARLY THIS EVENING. LATER THIS EVENING...SHOWERS MOVE
OUT AND EVEN STRONGER NORTHWEST WINDS WILL DEVELOP WITH GUSTS
POTENTIALLY TO AS HIGH AS 80 MPH IN THOSE HIGH WIND PRONE AREAS.
THE NEARBY PLAINS MAY ALSO SEE GUSTS UP TO 45 MPH. MOTORISTS IN
AND NEAR THE FRONT RANGE FOOTHILLS SHOULD ANTICIPATE STRONG AND
SUDDEN CROSS WINDS OVERNIGHT.

THE STRONG WINDS AND MOUNTAIN SNOWFALL SHOULD DIMINISH
SIGNIFICANTLY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY WITH BE DRY AND MILD HOWEVER THERE WILL BE
PERIODS OF GUSTY WINDS IN THE MOUNTAINS AND FOOTHILLS.

A CHANCE OF SNOW WILL RETURN TO THE MOUNTAINS WEDNESDAY AND
CONTINUE THROUGH THE WEEKEND. OVER NORTHEAST COLORADO THERE WILL
BE A SLIGHT CHANCE OF RAIN OR SNOW WEDNESDAY NIGHT AND AGAIN
FRIDAY INTO SATURDAY.

TEMPERATURES WILL TURN COOLER THURSDAY AND FRIDAY AND MAY BE EVEN
COLDER ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF MOUNTAIN SNOW OR WIND GUSTS WOULD BE
APPRECIATED.

BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 16, 6:30 PM MST to 7:30 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, Logan County

When
February 16, 6:30 PM MST to 7:30 PM MST
Where
Logan County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
February 16, 6:30 PM MST to 7:30 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504092, 504093, 504094.